Conflicts of interest: none declared. Madam, Tumour necrosis factor (TNF)‐α inhibitors are used successfully for the treatment of a wide variety of autoimmune diseases and inflammatory conditions, including rheumatoid arthritis and psoriasis. It is widely accepted that new onset or exacerbation of psoriasis or psoriasiform eruption is induced by TNF‐α inhibitor therapy;1–4 however, the pathophysiology underlying this clinical response remains unclear. We report a case of generalized psoriasiform and pustular eruption following infliximab therapy for rheumatoid arthritis. In September 2009, a 63‐year‐old woman with a history of rheumatoid arthritis presented with erythema and pustules on her trunk and extremities that had continued for 7 days. She had been undergoing treatment with infliximab for her rheumatoid arthritis for the previous 5 weeks. Approximately 2 weeks after the second infusion of infliximab, the patient developed a pustular eruption on her arms, which gradually spread over the trunk and extremities and was accompanied by a high fever. She gave no history of recent illness and had no personal or family history of psoriasis. Physical examination revealed widespread pustules as well as numerous erythematous plaques studded with pustules over the trunk and extremities (Fig. 1a,b). Also, she had erythematous scaly patches on the ankles and soles (Fig. 1c). Laboratory examination revealed a white blood cell count of 15·8 × 109 L−1 (normal 3·4–9·6 × 109) with 94·0% segmented neutrophils and a C‐reactive protein level of 18·1 mg dL−1 (normal < 0·3). Histopathological examination of a skin biopsy specimen taken from a pustular lesion on the buttocks was consistent with Kogoj’s spongiform abscesses (Fig. 1d).
No takes yet. Share an insight, caveat, or question.
Teraki et al. (2010) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: